HSA warns against 3 'herbal products'

PHOTO: HSA warns against 3 'herbal products'
Photo above:(from left) Ginseng Baji Gu Ci Wan, Tu Chong Ginseng Wan Le Seang and X-Tract Nature have "potent ingredients" that can cause serious adverse effects.

SINGAPORE - The Health Sciences Authority (HSA) yesterday alerted members of the public to three adulterated products sold under the guise of herbal or traditional medicines.

The products are Ginseng Baji Gu Ci Wan, Tu Chong Ginseng Wan Le Seang and X-Tract Nature.

In a statement, HSA said that tests done at its pharmaceutical laboratory confirmed that capsules from the products were "adulterated with undeclared potent medicinal ingredients", including steroids such as dexamethasone and prednisone.

Such steroids can cause serious adverse effects such as increased blood glucose. This, in turn, can lead to diabetes, high blood pressure, as well as eye, muscular and bone disorders, said HSA.

"Sudden stopping of the consumption of these products can also cause serious withdrawal symptoms such as weakness, fatigue and bowel obstruction, especially when these products are taken for more than a few weeks," added HSA.

The statement said that two patients in their 30s and 60s suffered "serious adverse reactions" of Cushing's syndrome, after consuming Ginseng Baji Gu Ci Wan and Tu Chong Ginseng Wan Le Seang respectively to relieve pain and gout.

The cases were detected separately by a Traditional Chinese Medicine physician and a doctor who subsequently reported them to HSA.

There was also a third case which involved a patient, in her 50s, who experienced rapid relief of her migraine symptoms after consuming X-Tract Nature, which led a doctor to suspect possible adulteration of the product.

HSA said that X-Tract Nature and Ginseng Baji Gu Ci Wan each carried a product registration number, purporting to be licensed by its country of origin, but which have both been verified to be faked.

All three products were obtained overseas and are not HSA-approved.

Members of the public who have bought the products are advised not to consume them. Those who have consumed the products are advised to consult a doctor as soon as possible, and they should not stop taking the product abruptly as they contain steroids, added HSA.


Get My Paper for more stories.

SERVICES